Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2002, 4:49 PM CDT for Aitkin County, Itasca County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2002, 4:49 PM CDT (21:49 UTC)
- Expired
- Jun 22, 2002, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Aitkin County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 100 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 222149 SVRDLH MNC001-061-222230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 445 PM CDT SAT JUN 22 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 530 PM CDT * AT 445 PM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF GRAND RAPIDS TO 24 MILES SOUTHWEST OF GRAND RAPIDS...MOVING SOUTHEAST AT 40 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... GRAND RAPIDS AND HILL CITY BY 500 PM BLACKBERRY BY 510 PM JACOBSON AND SWAN RIVER BY 515 PM GOLF BALL SIZE HAIL AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE STORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. .END LAT...LON 4735 9377 4686 9377 4664 9308 4703 9308 DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:26 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 22, 3:26 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 326 PM CDT SAT JUN 22 2002 FORECAST CONCERN WILL BE ON SEVERE WEATHER TONIGHT. CURRENT ZONE PACKAGE LOOKS REAL GOOD AND NO MAJOR CHANGES WILL BE MADE. ALL VOLITILE INDICIES ARE PEAKING THIS AFTERNOON. THIS SHOULD CONTINUE THROUGH A GOOD PORTION OF TONIGHT. HELICITIES FROM THE SFC UP ARE FAIRLY HIGH WITH PW RANGING IN THE 1.5 RANGE AND WBZ AROUND 10K WE SHOULD SEE ALL THE ABOVE WITH THESE TS...DAMAGING WINDS... CONTINUOUS LIGHTNING...LARGE DAMAGING HAIL...FLOODING...AND A TORNADO WOULDNT BE OUT OF THE QUESTION. .DLH...NONE. T.ERICKSON
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:54 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 51 min |
| Jun 22, 2:35 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 55 min |
| Jun 22, 3:30 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 60 min |
| Jun 22, 3:36 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 54 min |
| Jun 22, 3:43 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 47 min |
| Jun 22, 4:09 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 36 min |
| Jun 22, 4:34 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 26 min |
| Jun 22, 6:03 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 57 min |
| Jun 22, 6:05 PM CDT | Special Marine Warning | DLH | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.